West Virginia, 2014

Funnel Cloud in West Virginia, August 31, 2014

August 31, 2014 · NWS RLX · 1 event in 1 county or zone

An individual thunderstorm cell became stronger on the southeastern edge of a larger cluster of showers and thunderstorms moving east out of Kentucky. A tight low level circulation was detected by weather radar over Mingo County for a brief time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An individual thunderstorm cell became stronger on the southeastern edge of a larger cluster of showers and thunderstorms moving east out of Kentucky. A tight low level circulation was detected by weather radar over Mingo County for a brief time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 1:26 PM EST, 3 hours earlier.

Area forecast discussion, Aug 31, 1:26 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT SUN AUG 31 2014

.SYNOPSIS...
DEEP MOISTURE AND UPPER LEVEL DISTURBANCES PROVIDE ROUNDS OF
SHOWERS AND STORMS THROUGH EARLY MONDAY. WEAK FRONT CROSSES
TUESDAY WITH SHOWERS AND STORMS.

&&

.NEAR TERM /THROUGH MONDAY/...
AMPLE MOISTURE EVIDENT IN SATURATED BUFKIT SOUNDINGS...IN
COMBINATION WITH A MID LEVEL DISTURBANCE DEPICTED BY MODELS AS A
SERIES OF VORTICITY MAXIMAS AT H5...WILL CONTINUE TO PROVIDE AREAS
OF STRATIFORM RAIN ACROSS THE AREA THROUGH EARLY MONDAY MORNING.
WITH NO FRONTAL PASSAGE...THE ATMOSPHERE WILL REMAIN
JUICY...ALLOWING FOR LOW LEVEL STRATUS TO FORM AND PERHAPS LOWER
TO THE SFC AT SOME PLACES DUE TO SUBSIDENCE.

AREAS OF RAIN MAY CONTAIN ISOLATED MODERATE SHOWER MAINLY ACROSS
CENTRAL WV THIS EVENING. RAIN MAY CONTINUE THROUGH MONDAY MORNING
ENHANCED BY UPPER LEVEL FORCING.

HAVE NO THUNDER IN THE FORECAST EXCEPT OVER SOUTHEAST OH
OVERNIGHT...ALTHOUGH CHANCES ARE LOW.

SOME CLEARING WILL BE POSSIBLE BY MID MORNING MONDAY INTO EARLY
AFTERNOON...BEFORE DIURNAL CU DECK FORMS ACROSS THE AREA FOR
PARTLY CLOUDY SKIES.

WITH THE AMOUNT OF MOISTURE AT THE SFC...DUE TO RECENT
RAINFALL...EXPECT LOWS TONIGHT TO BE IN THE LOW TO MID 70S.
PERIODS OF SUNSHINE MONDAY THROUGH MID AFTERNOON COULD BRING HIGHS
INTO THE MID TO UPPER 80S. ADJUSTED PREVIOUS TEMPERATURES
ACCORDINGLY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
FORECAST AREA SHOULD BE MOSTLY DRY BY THE OUTSET OF THE PERIOD 00Z
TUE...HOWEVER WILL LINGER SLIGHT CHANCE POPS JUST A BIT LONGER
ACROSS THE NORTHERN QUARTER OR SO OF THE CWA WHERE JUST A BIT BETTER
LLVL MOISTURE IS PROGGED TO RESIDE ALONG WITH A HINT OF SFC
CONVERGENCE PER LATEST NAM12 RUN. WEAKLY AMPLIFIED SW FLOW WILL
CONTINUE OVERHEAD MONDAY NIGHT AND TUESDAY...BUT WILL BACK JUST A
BIT DURING THE DAY TUE WITH THE APPROACH OF A S/W TROUGH WHICH WILL
BE APPROACHING FROM THE WEST AROUND 18Z TUE AND ESSENTIALLY OVERHEAD
BY 00Z WED. A COLD FRONT WILL ALSO BE MOVING TOWARDS THE AREA OUT OF
THE WEST AND BE LOCATED OVER CENTRAL IN BY 18Z TUE AND ACROSS NW
OHIO BY 00Z WED. STILL APPEARS THAT A PRE-FRONTAL TYPE BAND OF
SHOWERS AND THUNDERSTORMS WILL RACE OUT AHEAD OF THE
FRONT...ENTERING INTO THE NW ZONES AROUND 15Z-18Z...NEAR AND/OR
CROSSING THE OHIO RIVER AROUND 19Z-21Z...AND ALONG/EAST OF A CKB-CRW
LINE BY 00Z WED. STRONGER STORMS AND HIGHER PRECIP AMOUNTS SHOULD
COME ACROSS THE NW ZONES WHERE MORE POTENTIAL FOR TRAINING ECHOES
EXISTS PRIOR TO THE 700MB TROUGH AXIS PASSING...AFTER WHICH STORM
MOTION WILL VEER MORE STRAIGHT EASTERLY WITH THE LINE SPEEDING UP IN
ITS FORWARD PROGRESSION SOME. AN OUTSIDE POTENTIAL FOR SEVERE STORMS
EXISTS WITH GOOD SHEAR IN PLACE AND HIGHER INSTABILITY...AGAIN
MAINLY OVER THE SE OHIO ZONES...NOT EXPECTING ANYTHING WIDESPREAD
HOWEVER. THE BETTER ENVIRONMENT FOR SVR STORMS WILL REMAIN WEST AND
NORTH OF THE AREA.

TUE NIGHT AND WED...UPPER TROUGH S/W AXIS CONTINUES EAST OF THE AREA
AFTER 00Z WED WITH UPPER FLOW BECOMING MORE ZONAL. MAIN BATCH OF
SHOWERS AND STORMS WILL ALSO CONTINUE EASTWARD WITH HIGH CHANCE TO
LIKELY POPS ENDING AROUND THE 03Z TIME FRAME...AND THEN HAVE ONLY
SLIGHT CHANCE POPS ACROSS THE EASTERN MTS BY ABOUT 06Z WED. ALSO
TRAILED A SECONDARY AREA OF SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE
NORTHWEST ZONES WITH THE FRONT ITSELF AS IT ENTERS INTO THAT PART OF
THE FORECAST AREA AND WASHES OUT. WEAK UPPER RIDGING BUILDS OVERHEAD
ON WED WITH SFC HIGH PRESSURE ALSO IN PLACE...CENTERED JUST TO OUR
NORTH BY 00Z THU. AS A RESULT...ONCE EARLY MORNING LOW STRATUS BURNS
OFF MOST AREAS SHOULD SEE MOSTLY SUNNY TO PERHAPS SOME PARTLY CLOUDY
SKIES BY THE EARLY/MID AFTERNOON HOURS. KEPT A SLIGHT CHANCE OF A
POP-UP SHOWER/STORM ACROSS THE FAR SOUTHERN ZONES WHERE SLIGHTLY
BETTER LLVL MOISTURE WILL CONTINUE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A GENERAL ZONAL FLOW ALOFT WITH MOSTLY WARM AND MUGGY CONDITIONS
THROUGHOUT MUCH OF THE PERIOD. LEANED WPC FOR THE MOST PART WITH THE
USUAL TWEAKS HERE AND THERE. THURSDAY AND FRIDAY LOOK MOSTLY SUNNY
TO PARTLY CLOUDY WITH ONLY MINIMAL CHANCES FOR PRECIP EACH
DAY...PERHAPS A SLIGHTLY BETTER CHANCE OF PRECIP FRIDAY VERSUS
THURSDAY WITH A MODEST INCREASE IN LLVL MOISTURE. BY SATURDAY AND
SATURDAY NIGHT...LONG TERM OP MODELS ARE IN FAIRLY GOOD AGREEMENT
REGARDING A COLD FRONT APPROACHING AND PUSHING THROUGH THE
AREA...WITH ONLY A DIFFERENCE IN TIMING OF ROUGHLY SIX OR SO HOURS.
INCREASED POPS TO MID/HIGH CHANCE DURING THIS TIME FRAME AS SUCH.
BEYOND THAT ON SUNDAY AND MONDAY...THE EC AND OP GFS THEN DIVERGE ON
THE HANDLING OF THE FRONT...WITH THE GFS DEPICTING A CLEAN SWEEP
BEHIND THE FRONT AND THE EURO HANGING THE FRONT UP NEAR OUR SOUTHERN
ZONES UNDER W/SW FLOW ALOFT. DID ALLOW FOR THE COOLER AIRMASS TO
MAKE IT INTO OUR AREA SUNDAY NIGHT WITH MINS DOWN INTO THE 50S FOR
THE LOWLANDS BUT ALSO CONTINUED SLIGHT/LOW CHANCE POPS PER LATEST EC
SOLUTION.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL PREVAIL ACROSS MOST SITES THROUGH 22Z. THE
EXCEPTION WILL BE MVFR UNDER LIGHT RAIN POSSIBLE AT HTS...TO MOVE
OVER CRW BY 18-20Z. CONVECTION WILL INCREASE IN INTENSITY ACROSS
CENTRAL WV THIS AFTERNOON.

REMOVED TSRA AND VCTS FROM TAFS AS RADAR SHOWS AREA OF PCPN TO BE
MORE STRATIFORM THAN CONVECTIVE.

CONTINUE TO EXPECT EXTENSIVE LOW STRATUS DECK TO FORM THIS
EVENING AS THE DEEPER MOISTURE PUSHES NORTHEASTWARD. LOW STRATUS
SUBSIDENCE WILL LIKELY MAKE VISIBILITIES TO COME DOWN AS WELL
WITH THE RECENT RAIN. BRIEF IFR CONDITIONS POSSIBLE OVER AREAS
THAT RECEIVED RAIN.

A COLD FRONT MOVES ACROSS TUESDAY WITH ADDITIONAL SHOWERS OR
STORMS EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: EXTEND OF POST RAIN AND SUBSIDENCE OF LOW
STRATUS COULD VARY FROM SITE TO SITE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    M
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    M

AFTER 18Z MONDAY...
IFR IN DENSE EARLY MORNING VALLEY FOG EARLY NEXT WEEK. IFR IN
SHOWERS AND STORMS POSSIBLE WITH THE COLD FRONT TUESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...50
AVIATION...ARJ
Hazardous weather outlook, Aug 31, 2:34 AM EST, 13 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
334 AM EDT SUN AUG 31 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
334 AM EDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS TUESDAY MAY GIVE CONCERNS FOR FLASH
FLOODING.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 75 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mingo

When
August 31, 4:26 PM EST
Where
Mingo County, 0.5 mi WNW of Tekram
Reported by
Emergency Manager
Coordinates
37.774, -82.238

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531647.